Texas, 2023Excessive Heat in Texas, August 11 to 12, 2023
August 11 to 12, 2023 · NWS EWX · 3 events in 3 counties and zones
Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 11, 1:50 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 11, 1:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
250 PM CDT Fri Aug 11 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER, CLIMATE...
.SHORT TERM...
(Tonight through Saturday night)
Issued at 249 PM CDT Fri Aug 11 2023
Synopsis: Upper high pressure will linger in our vicinity through
the duration of the short term period, supporting continued mostly
sunny skies, very hot high temperatures, and near-critical to
critical fire weather conditions. Heat headlines have thus been
issued through Saturday afternoon, with today's Red Flag Warning
being re-issued across the majority of South-Central Texas between
noon and 11 PM Saturday as well. Continue to practice proper heat
safety and avoid any outdoor activities that could inadvertently
lead to the ignition and spread of wildfires through tomorrow.
Today & This Evening: An Excessive Heat Warning remains in effect
for most locations outside of Hill Country through 9 PM this
evening, given a combination of 105+ degree high temperatures and
heat indices ranging between 113-115+ degrees. Those spending
prolonged periods of time outside should drink plenty of water, wear
light-colored/loose-fitting clothing, and take frequent breaks in
shaded/air-conditioned environments. Be sure to check up on friends
and neighbors. A Red Flag Warning remains in effect through 11 PM
over all areas outside of DeWitt, Karnes, and Lavaca Counties given
continued critically dry fuels, minimum relative humidities
approaching 20 percent, and sustained southerly winds between 10-20
MPH. A Fire Danger Statement is in effect through 11 PM in the
aforementioned counties not included in the Red Flag Warning, where
minimum humidities will remain a bit higher.
Saturday: The forecast remains largely unchanged tomorrow, with the
exception of a few modifications to heat headlines. Given a
combination of slightly lower air temperatures & heat indices,
today's Excessive Heat Warning has been replaced with a Heat
Advisory over the Rio Grande Plains. Heat headlines have otherwise
been maintained as-is over Hill Country (where a Heat Advisory will
remain in effect) and the I-35 Corridor/Coastal Plains (where an
Excessive Heat Warning will remain in effect), with all products
effective between noon and 9 PM Saturday. Today's Red Flag Warning
has been re-issued across the same area between noon and 11 PM, with
a Fire Danger Statement in effect between noon and 11 PM over
DeWitt, Karnes, and Lavaca Counties. Please refer to the Fire
Weather section below, as well as the Fire Weather Planning
Forecast, for additional details regarding the ongoing near-critical
to critical fire weather conditions.
&&
.LONG TERM...
(Sunday through Friday)
Issued at 249 PM CDT Fri Aug 11 2023
While the center of the ridge appears to shift from east to west
across Texas through the long term period, positive height anomalies
will remain which will result in continued hot and dry conditions
across the CWA with little to no day to day change expected with
respect to max temperatures and minimum relative humidities. Winds
are forecast to diminish some during the early portion of the
upcoming work week which makes critical fire weather conditions
continuing beyond then a little less certain, however elevated to
near-critical conditions at a minimum are expected to continue.
Guidance is in good agreement on a weak boundary moving into
portions of central Texas during the Tuesday-Wednesday timeframe of
next week. While this boundary is not forecast to noticeably impact
temperatures/dewpoints, it could provide additional cloud cover
throughout the day and a very low chance (20% or lower) for isolated
showers and storms. Confidence in convective activity is not high at
the moment due to the subsidence associated with the positive height
anomalies, but some activity cannot be ruled out given the current
agreement and placement of the boundary. Unfortunately, if this
convective activity does come to fruition, any beneficial rainfall
would likely be extremely limited in areal coverage and given the
dryness of fuels, fire starts from lightning would be a concern.
&&
.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Fri Aug 11 2023
Not many changes were made from the previous forecast in the 18Z
update. Continue to expect the development of a BKN-OVC deck based
near FL015 at the I-35 terminals overnight tonight, lasting through
mid-morning Saturday. Can't entirely rule out FEW-SCT development
near FL015 at DRT following sunrise, though confidence was too low to
insert in this update. South-southeasterly winds will be gusty this
afternoon & evening due to a combination of daytime heating and the
arrival of the sea breeze. Expect gusts to taper shortly after
midnight tonight at the I-35 fields, and by mid-evening at DRT.
&&
.FIRE WEATHER...
Issued at 249 PM CDT Fri Aug 11 2023
Minimum afternoon humidities today and tomorrow will generally be in
the 20-30 percent range, with a southerly wind around 10-15 mph and
gusts up to 20-30 mph, especially in the evening. These conditions,
in combination with dry to extremely dry fuels, will lead to
continued critical fire weather conditions across the majority of
South-Central Texas through Saturday evening. A Red Flag Warning
remains in effect from through 11 PM this evening, and an additional
Red Flag Warning has been issued over the same area covered by
today's Red Flag Warning between noon and 11 PM Saturday. In the
southeastern portion of the Coastal Plains, humidity is forecast to
be slightly higher. Fire Danger Statements are thus in effect in
this portion of South-Central Texas through 11 PM this evening and
between noon and 11 PM Saturday. Residents across all of South-
Central Texas are urged to exercise extra care with any outdoor
activities that could inadvertently ignite wildfires.
&&
.CLIMATE...
Issued at 249 PM CDT Fri Aug 11 2023
Record High Temperatures
8/11 8/12 8/13 8/14 8/15
Austin Camp Mabry 105 106 107 107 107
Austin Bergstrom 105 104 103 105 105
Del Rio 106 107 108 107 108
San Antonio 106 104 106 104 104
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 79 107 77 107 / 0 0 0 0
Austin Bergstrom Intl Airport 79 105 78 104 / 0 0 0 0
New Braunfels Muni Airport 79 106 77 106 / 0 0 0 0
Burnet Muni Airport 78 105 77 104 / 0 0 0 0
Del Rio Intl Airport 82 107 81 106 / 0 0 0 0
Georgetown Muni Airport 79 106 78 105 / 0 0 0 0
Hondo Muni Airport 76 105 77 104 / 0 0 0 0
San Marcos Muni Airport 78 106 76 105 / 0 0 0 0
La Grange - Fayette Regional 80 103 76 104 / 0 0 0 0
San Antonio Intl Airport 79 105 79 104 / 0 0 0 0
Stinson Muni Airport 80 106 80 105 / 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-
Gonzales-Guadalupe-Hays-Karnes-Kinney-Lavaca-Lee-Llano-Maverick-
Medina-Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala.
Excessive Heat Warning from noon to 9 PM CDT Saturday for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Williamson-
Wilson.
Heat Advisory from noon to 9 PM CDT Saturday for Bandera-Blanco-
Dimmit-Edwards-Gillespie-Kendall-Kerr-Kinney-Maverick-Real-Uvalde-
Val Verde-Zavala.
Heat Advisory until 9 PM CDT this evening for Bandera-Blanco-
Edwards-Gillespie-Kendall-Kerr-Real.
&&
Short-Term...Quigley
Long-Term...Gale
Aviation...QuigleyHazardous weather outlook, Aug 11, 2:28 AM CST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
328 AM CDT Fri Aug 11 2023
TXZ171>173-183>194-202>209-217>225-228-121000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
328 AM CDT Fri Aug 11 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
A Heat Advisory is in effect from noon to 9PM today for the Hill
Country while an Excessive Heat Warning is in effect for the
remainder of South Central Texas. There remains a high risk for
heat related illnesses for those spending extended time outdoors
and not taking proper precautions.
An increased fire danger will continue today with a Red Flag
Warning in effect for much of the region. Drought cured fuels, hot
temperatures, low humidity and breezy winds may combine to
produce fires that spread rapidly and exhibit high resistance to
control.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Dangerously hot temperatures and heat index values are expected
each afternoon into early evening across South Central Texas
through the weekend and into early next week. Excessive Heat
Warnings or Heat Advisories will be needed for at least portions
of South Central Texas. There remains a high risk for heat
related illnesses for those spending extended time outdoors and
not taking proper precautions.
Increased fire danger will continue across South Central Texas
through then weekend and into early next week. Additional Red
Flag Warnings are expected. Drought cured fuels, hot
temperatures, low humidity and occasionally breezy winds in the
afternoon and evening may combine to produce fires that spread
rapidly and exhibit high resistance to control.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Excessive Heat, Dimmit
- When
- August 11, 3:00 PM CST to August 12, 9:00 PM CST
- Where
- Dimmit forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.423, -99.757 (the zone’s center; the record gives no point)
Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three. The heat index reached 115 in Dimmit and Maverick Counties on the 11th and 12th.
Excessive Heat, Maverick
- When
- August 11, 3:00 PM CST to August 12, 9:00 PM CST
- Where
- Maverick forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.743, -100.314 (the zone’s center; the record gives no point)
Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three. The heat index reached 115 in Dimmit and Maverick Counties on the 11th and 12th.
Excessive Heat, Zavala
- When
- August 11, 3:00 PM CST to August 12, 9:00 PM CST
- Where
- Zavala forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.866, -99.761 (the zone’s center; the record gives no point)
Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three. The heat index reached 115 in Dimmit and Maverick Counties on the 11th and 12th.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, August 11, 2023$14 million · 3.75 in hail · 88 events
- Excessive Heat in Mississippi, August 11 to 12, 20231 death · 2 injured · 1 event
- Tornado and Flash Flood in Michigan, August 11, 2023$1.0 million · EF1 · 6 events
- Excessive Heat in Oklahoma, August 11 to 13, 202311 injured · 37 events
- Lightning Strike in South Carolina, August 11, 2023$2.0 million · 1 event
- Excessive Heat in Florida, August 11 to 15, 2023109 events
- Damaging Winds in Alabama, August 11 to 15, 2023$160,000 · 55 kt wind · 17 events
- Excessive Heat and Heat in Mississippi, August 11 to 14, 202366 events
- Hail and Damaging Wind in Minnesota, August 11, 2023$136,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, August 11, 2023$80,000 · 2.25 in hail · 5 events
- Excessive Heat and Heat in Texas, August 11 to 15, 202345 events
- Hail and Damaging Winds in Minnesota, August 11, 2023$51,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134140, 1134141, 1134142.